Tuesday, September 23, 2014

Article: Psychiatric Warning Should Join Antibiotic Peripheral Neuropathy Warnings, According to FDA Citizen Petition

*Written by Irvin Jackson for AboutLawsuits.com. This mentions Quinolone Vigilance Foundation and quotes Executive Director Rachel Brummert.

Psychiatric Warning Should Join Antibiotic Peripheral Neuropathy Warnings, According to FDA Citizen Petition

  • September 22, 2014
  • Written by: Irvin Jackson
Amid mounting concerns about the risk of peripheral neuropathy from antibiotics like Levaquin, Cipro, Avelox and others, a citizen petition has been filed with the FDA calling for a new black box warning for the entire class of medications to alert users to the risk of psychiatric problems, as well as nerve damage.

Dr. Charles Bennett, of the University of South Carolina, submitted a citizen petition to the FDA last week, calling for the entire class of antibiotics known as fluoroquinolones to receive a new boxed warning, which is the strongest warning the agency can require drugs to carry.
According to the petition, consumers should be provided stronger warnings about the potential pyschiatric side effects of Levaquin, Cipro, Avelox and other members of the same class of drugs, which have been linked to problems like hallucinations, paranoia, amnesia, suicidal thoughts and other mental side effects.

Earlier this summer, Dr. Bennett and the Southern Network on Adverse Reactions (SONAR) filed a similar petition calling for a black box warning on mitochondrial toxicity for the antibiotics, which can lead to severe nerve problems, such as peripheral neuropathy and other health problems.
The petitions have been supported and promoted by the Quinolone Vigilance Foundation, an activist group formed of former antibiotics users who suffered severe side effects after taking the drugs. The group announced the latest citizen petition in a press release on September 15.

Dr. Bennett warns that psychiatric adverse events linked to the use of Cipro, Levaquin and similar antibiotics are a major problem. He calls for a black box warning that advises users that the psychiatric side effects could start during treatment, or may not appear until days, weeks or even months after patients have taken the last dose.

“Although there are numerous psychiatric adverse events on the current fluoroquinolone drug labels, they are essentially hidden under the heading, ‘Central nervous System Effects,'” Rachel Brummert, Executive Director of the Quinolone Vigilance Foundation, said in the press release. “Most people would not look under ‘Central nervous System Effects’ to find information about suicide, hallucinations, paranoia, or panic attacks. A specific heading for ‘Psychiatric Adverse Events’ is badly needed.”

Antibiotic Peripheral Neuropathy Risk

The psychiatric concerns come as concerns have continued to increase about the link between fluoroquinolone antibioitics and perhipheral neuropathy, which can cause long-lasting and permanent nerve damage for some users.

Symptoms of peripheral neuropathy from Levaquin, Cipro, Avelox and other related drugs may include pain, burning, tingling, numbness, weakness, and sensitivity to light touches, temperature and motion in the arms and legs.

In August 2013, the FDA issued a drug safety communication warning about the risk of peripheral neuropathy from the antibiotics, suggesting that the problems may surface at any time after using the drugs and may continue for months or years after the medication is discontinued.

The FDA required the drug makers to add new warnings and information to the antibiotic labels, indicating that individuals should seek medical treatment if they experience symptoms of peripheral neuropathy and encouraging doctors to switch patients to another antibiotic from a different class if nerve damage is suspected.

Researchers Back FDA Findings

The peripheral neuropathy warning came as new research appeared to strengthen the connection between Levaquin and similar drugs and nerve damage that could be permanent in some cases.
About two months after the SONAR petition, filed in June, researchers from the University of British Columbia found that new users of oral fluoroquinolones could have twice the risks of suffering peripheral neuropathy as their peers who do not take the drugs.

The findings, published on August 22 in the medical journal Neurology, appeared to support warnings issued by the FDA last year, indicating that all fluoroquionolones may carry a peripheral neuropathy risk.

Dr. Bennett warns that the cause may be mitochondrial toxicity, which has been linked to a number of neurodegenerative diseases, such as Parkinson’s Disease, and ALS.

Fluoroquinolones are among of the most widely used antibiotics in the United States, including Levaquin, Cipro, Avelox, Noroxin, Floxin and Factive. The class has already been linked to a potential risk of tendon ruptures, retinal detachment, and possible kidney problems.
According to the FDA, there are about 23.1 million patients who received a prescription for an oral fluoroquinolone in 2011. Cipro dominated the market, comprising 70% of those prescriptions, followed by Levaquin or a generic equivalent, which was used by 28%. Another 3.8 million patients received injections in 2011, with Levaquin or a generic equivalent making up 63% of those, followed by Cipro at 28%.

A number of former users who have experienced problems with peripheral neuropathy or psychiatric problems after using the antibiotics are now considering Levaquin lawsuits, Cipro lawsuits and Avelox lawsuits against the manufacturers, alleging that insufficient warnings have been provided for consumers and the medical community for years.

No comments:

Post a Comment